Sedative Trouble Even While Taking Medicines As Directed        

Return to Substance Abuse Articles      


I am often being asked to determine if a patient's use of a sedative if ok.  Sometimes it is a person coming off of a different drug who wants to know if it ok to stay on the sedative.  Occasionally, I see a patient who has overdosed on a cocktail of drugs where the sedative is only one part.  

What's more, I see patients on long-term sedatives who stay within the prescribed amount that have the same kinds of symptoms (albeit more subtle).  How do some paients get into trouble?
 
At the start, a patient is given a sedative for anxiety.  It can be quite effective.  Because it works so well, a patient will want to use it more regularly.  That is when a problem might start.

There will not be an issue if a drug is used intermittently.  Once or twice a week will not be an issue.  However, once you begin to use a drug daily, problems begin to become more common.

When we take a pill daily, or several times daily, we begin to take the medication for the wrong reason.  We believe we are anxious and that is why we are taking the medication.  However, when we are taking the medication routinely, we will take it because it is time to take the medication.  We are letting the clock decide when we take the medication, not how we feel.  Even though the anxiety may not be extreme, we take it because we feel we should.  After all, the doctor prescribed it to be taken this way.  Many people congratulate themselves.  They are allowed to take the medication 3-4 times a day and they are only taking it 1-2 times day.  They think they can't get into trouble.

However, when we take the pill daily, it is always in our system and we will develop tolerance.  Along with that, withdrawal will emerge.  The withdrawal is subtle.  It consists of an increase in anxiety and irritability.  4-6 hours later, we experience these symptoms which may be indistinguishable from the anxiety for which we began to use the medication in the first place.  So we take more medication.  Soon, we are taking the full amount of medication.  Soon, that won't be enough.  

Some patients will continue to increase their dosage, resorting to inappropriate behavior to obtain enough medications.  Others will just tolerate the increased anxiety.  They suffer and accept their lot in life.  And they look foward to taking their medication for the brief, relative relief in anxiety it provides.  They never realize that a significant component of their suffering is the wearing off of the prior dose of medication.

Many patients and doctors will challenge me on this interpretation of events.  It is anxiety they will say.  Treat it with whatever medication is neccessary.  How do we know which interpretation is correct?  

If a patient is feeling well, it does not matter.  There is no reason to change treatment although some patients may want to consider slowly weaning.
 
However, if a patient is not doing well  than all possibilities must be considered.  Stabilization on long acting sedatives followed by slow tapering  has been an answer for many.

There is another way that things often go awry.  Sedatives can have a disinhibition effect on the people who take them.  They will be more impulsive and act in ways they might regret.  They move from an " I ought not" frame  of mind to a "why the heck not" frame of mind.  This leads to a slow increase in bad behaviors.  Extra medication may be taken, people will eat more, and/or work may be avoided.  One result is that people on sedatives show greater degrees of functional impairment and often use more medical care and resources.

This leads to one scenario I see regularly.  A patient, who is stable on pain medication, begins to take a sedative (or increase their dose of sedative.  Their normal inhibitions against taking medication is relaxed and we see an increase in drug use.  This often culminates in excessive sedation, intoxication and occasional overdosage.  I am regularly called to consult on patients who have overdosed.  After I take a complete history, I invariably find the same thing.
It is always the sedative that starts the deterioration.   

Return to Substance Abuse Articles